Tornadoes · United States · Missouri · 2021

EF1 tornado, Bolivar Mem Arpt to Half Way, Missouri, May 27, 2021

From Bolivar Mem Arpt to Half Way, this EF1 tornado ran 1.2 miles across Polk County on May 27, 2021, touching down at 12:08 PM CDT and reaching 50 yards wide. It killed nobody, and did $75,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 27, 2021
Touchdown
12:08 PM CDT (17:08 UTC)
Lifted
12:09 PM CDT (17:09 UTC)
On the ground
1 minutes
Path length
1.2 miles (1.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$75,000
County
Polk County
Touchdown point
37.590, -93.290
Lift-off point
37.591, -93.269
Record number
2105271108-01

The damage survey

6 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.

  • Multiple eyewitness accounts of rotating debris, including some surveyed to have fallen west of Highway 13.
  • Trees laying to the west and east

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Strong to severe storms with heavy rainfall developed during the late morning of the 27th in association with an upper low pressure system. Widespread flash flooding and wind damage occurred over the region through the late afternoon. There were two brief tornadoes that developed along the leading edge of a quasi-linear convective system (QLCS) to the southwest and southeast of Bolivar. Numerous reports of heavy rainfall between 1 and 4 inches were received across southwestern Missouri. Rainfall accumulations over 5 inches occurred in Joplin and led to flash flooding in the city. Another round of flash flooding occurred along Kelly Creek in Monett and several roadways were closed.

A National Weather Service survey determined that an EF1 tornado briefly touched down destroying a workshop building and causing significant damage to another. Several trees were uprooted and multiple travel trailers suffered minor damage. The tornado was very short lived but witnessed by multiple people. Maximum wind speeds with the tornado were estimated at 95 mph and a width of 50 yards.

A National Weather Service survey determined that an EF1 tornado touched down and traveled 1.2 miles with maximum estimated windspeeds of 95 mph. Along the path of the tornado a large hay barn was heavily damaged and multiple trees were uprooted. The width of the tornado was near 50 yards wide.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 16:26 UTC and running to 20:08 UTC.

Issued (UTC)ExpiredProductOffice
16:15 UTC17:00 UTCSevere Thunderstorm WarningSGF
16:26 UTC20:08 UTCSevere Thunderstorm WatchSGF
16:45 UTC17:45 UTCSevere Thunderstorm WarningSGF
18:07 UTC23:25 UTCFlash Flood WarningSGF
23:25 UTC14:45 UTCFlood WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 27, 6:27 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 27, 6:27 AM CDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
627 AM CDT Thu May 27 2021

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu May 27 2021

Main challenge for this forecast period remains on severe weather
potential and how the ongoing morning convection and convective
debris affects destabilization later today. So there still
remains some uncertainty in how everything plays out today.

Early this morning, radar is showing strong to severe convection
moving across eastern Kansas. CAMs have done poorly with this with
the overnight runs. Expect this convection to last a few more hours
as it lifts east-northeast affecting our northwestern counties.
These are expected to dissipate his morning as an MCS moves across
northern Missouri. The combination of these will lay out outflow
boundaries that will likely be the focus for additional convection
within the increasingly unstable pre-frontal atmosphere with surface
based capes running 2500-3500 j/KG and deep layer shear 30 to 40
knots, more than sufficient for robust updrafts. This instability
largely dependent on atmosphere recovery from morning convection.
None the less,  large hail and damaging wind gusts look to be the
primary threat. Although the tornado threat is low its certainly not
zero as any boundary interactions could enhance low level SRH
conducive to tornado development. convection will likely continue
into the evening, but at this point the atmosphere may be rather
worked over once the front arrives this evening. So confidence is
severity with the front not very high.

The heavy rain/flooding potential continues to be a concern as well.
Wet antecedent conditions combined with precipitable water values
running 1.50" to 1.75" and any training echoes could result in
flash flooding.

All the activity looks to exit the eastern counties after midnight,
with drier air then advecting into the region. After a warm,
somewhat muggy day with highs in the low to mid 80s, lows will drop
into the lower 60s to around 70 tonight, with lower humidity
levels.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu May 27 2021

Upper level and surface ridging over the area from Friday through
Sunday will bring pleasant weather conditions for much of the
upcoming Memorial Day weekend. Temperatures will be slightly below
normal with dry conditions. This ridging will push east of the area
Monday with medium range models showing varying degrees of
troughiness across the Plains. Rain chances do enter the picture to
end the long holiday weekend, but not until later Sunday into Monday.

Tuesday and Wednesday looks to be more active with model trends
showing more rain chances through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu May 27 2021

Early morning showers/storms will likely dissipate by mid morning
with more expected to develop later today. Some MVFR ceilings
will persist this morning within the showers and storms, but VFR
flight conditions will predominate. Still some uncertainty of
timing of re-development of convection later today,but likely
after 18Z so refinement of the TAFs will be likely throughout the
day today. The threat for showers/storms will end this evening as
a cold front moves through. Post frontal MVFR/IFR ceilings are
likely then through the overnight hours. As far as winds, there
could be a few gusts to 20 to 25 knots late this morning through
the afternoon, mainly at KSGF and KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, May 27, 8:52 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
852 AM CDT Thu May 27 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281400-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
852 AM CDT Thu May 27 2021

...Strong to Severe Storms Expected Today...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Strong to severe thunderstorms are expected to develop later
 today and into this evening. As the atmosphere destabilizes
 through the late morning and into the afternoon, storm coverage
 will increase as the unstable airmass interacts with an outflow
 boundary over central Missouri and a cold front over southern
 Kansas. The storms will have the potential to produce damaging
 wind gusts in excess of 70 mph, large hail and the possibility
 of tornadoes. With high rainfall rates expected, there will also
 be a risk for flash flooding. Please keep updated with the
 latest weather situation today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Showers and storms are expected once again, mainly Monday
  through Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 27, 11:17 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     EL DORADO SPRINGS       37.88N 94.01W
05/27/2021                   CEDAR              MO   LAW ENFORCEMENT

            TREES DOWN BY THUNDERSTORM WINDS.

&&

SR
Local storm report, May 27, 11:32 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     LIGHTNING        WEBB CITY               37.15N 94.48W
05/27/2021                   JASPER             MO   EMERGENCY MNGR

            LIGHTNING STRIKE TO A HOUSE WITH MINOR
            DAMAGE - WEBB CITY. NUMEROUS CLOUD TO GROUND
            LIGHTNING REPORTS.

&&
Local storm report, May 27, 11:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HEAVY RAIN       JOPLIN                  37.09N 94.51W
05/27/2021  M1.94 INCH       JASPER             MO   EMERGENCY MNGR

            TOTAL FROM 1048 AM THROUGH 1123 AM.

&&
Local storm report, May 27, 11:52 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLASH FLOOD      1 NW DUQUESNE           37.08N 94.47W
05/27/2021                   JASPER             MO   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&
Local storm report, May 27, 11:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     FLASH FLOOD      1 W OAKLAND PARK        37.11N 94.49W
05/27/2021                   JASPER             MO   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&
Local storm report, May 27, 12:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     FAIR PLAY               37.63N 93.57W
05/27/2021                   POLK               MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

SR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

5.1 hours before the tornado, 90 km from the path. May 27, 2021.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 295 joules per kilogram, CIN -229, lifted condensation level 964 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-229 J/kg
Surface CAPE
214 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the touchdown began at 17:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:38 UTCTSTM WND DMG2 Wsw BearcreekCedar, MOLARGE TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.
16:47 UTCTSTM WND DMGFair PlayPolk, MOTREES AND POWER LINES DOWN.
16:49 UTCTSTM WND DMG3 Nne NorthviewWebster, MOOBSERVED TREE DOWN. TIME BASED ON RADAR.
16:51 UTCTSTM WND DMG2 W BolivarPolk, MOSEVERE WEATHER SNAPPED POWER POLES AND LINES ALONG MO HWY 32, WEST OF MO HWY 13. TIME APPROXIMATE, ESTIMATED BY RADAR.
16:51 UTCTORNADO2 Wsw BolivarPolk, MOBRIEF TORNADO WITNESSED BY MULTIPLE PEOPLE. WORKSHOP BUILDING DESTROY AND ANOTHER HEAVILY DAMAGED ALONG WITH TREES UPROOTED AND TRAVEL TRAILERS DAMAGED. EVENT WAS FOLLOWED BY WIDESPREAD WIND DAMAGE.
16:55 UTCTSTM WND DMG1 Sw BolivarPolk, MOCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SW BOLIVAR. MULTIPLE POWER LINES DOWN, TREES DOWN IN SW PORTION OF CITY. ONE BUILDING COLLAPSE, NO INJURIES ALL ACCOUNTED FOR.HWY 13 BLOCKED DUE TO POWER LINES JUST NORTH OF 3
16:55 UTCTSTM WND DMG1 Sw BolivarPolk, MOMULTIPLE POWER LINES DOWN, TREES DOWN IN SW PORTION OF CITY. ONE BUILDING COLLAPSE, NO INJURIES ALL ACCOUNTED FOR.HWY 13 BLOCKED DUE TO POWER LINES JUST NORTH OF 32 BOLIVAR AREA TOO. TIME BASED ON RADAR ESTIMATE.
17:00 UTCTSTM WND DMG4 Sse BolivarPolk, MOA PARKED SEMI TRAILER OVERTURNED DUE TO HIGH WINDS.
17:08 UTCTSTM WND DMG3 Ssw Half WayPolk, MOTREE DAMAGE AND OUTBUILDING DAMAGE OCCURRED AT THIS LOCATION SOUTHEAST OF BOLIVAR.
17:08 UTCTORNADO3 Sw Half WayPolk, MOLARGE HAY BARN HEAVILY DAMAGED AND TREES UPROOTED. RADAR TORNADO DEBRIS SIGNATURE NOTED.
17:15 UTCTSTM WND GST 604 Ese BolivarPolk, MODELAYED REPORT. AWOS STATION KM17 BOLIVAR AWOS.
17:27 UTCTSTM WND DMG4 W Long LaneDallas, MODELAYED REPORT. DAMAGE TO NUMEROUS TREES S OF HWY 32 ALONG CLOVERDALE RD (JUST E OF THE NIANGUA RIVER) TO JJ JUST S OF CLOVERDALE TEE THEN ALONG JJ TO THE BRIDGE OVER THE NIANGUA. TIME ESTIMATED BY RADAR.
17:49 UTCTSTM WND GST 701 Nnw PhillipsburgLaclede, MOI44 AT PHILLIPSBURG MO. HAVE 70-80MPH WINDS EST. PEA SIZE HAIL. ZERO VISIBILITY. ALL STOPPED TRAFFIC ON 44.
17:57 UTCTSTM WND DMG4 Ne BassvilleWebster, MOA LARGE TREE LIMB WAS DOWNED BETWEEN FAIR GROVE AND MARSHFIELD.
18:00 UTCTSTM WND DMG1 Nw MarshfieldWebster, MOTREE DOWN 1 MILE NW MARSHFIELD. TIME ESTIMATED BASED ON RADAR.
18:11 UTCTSTM WND DMG1 Wsw ConwayLaclede, MOSEMI TRUCK BLOWN OVER I-44 WB PAST EXIT 113 ROUTE J AND Y CONWAY AT MM 113 LEFT LANE CLOSED.
18:12 UTCTSTM WND DMG1 Ne MarshfieldWebster, MOTREE DOWN ON CC IN MARSHFIELD AT GOLF COURSE BLOCKING ONE LANE.
18:17 UTCHAIL 0.754 Sse NianguaWebster, MOREPORT FROM MPING: DIME (0.75 IN.).
19:04 UTCHEAVY RAIN 2.061 W NianguaWebster, MO2.06 RAIN IN LAST HOUR NIANGUA 2 MILES WEST ON CC HIGHWAY.
19:15 UTCFLASH FLOOD1 Nne NorthviewWebster, MOWATER OVER ROADWAY. ROAD WAS CLOSED.
19:50 UTCFLASH FLOOD3 N Long LaneDallas, MOROAD CLOSED DUE TO FLASH FLOODING ROUTE P NORTHBOUND (DALLAS COUNTY).

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 27, 2021

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2711:51 AM CDTEF1Polk, MO0.150$300,000
May 271:16 PM CDTEF0Kingfisher, OK0.110
May 273:29 PM CDTUnratedClay, IL0.210
May 273:43 PM CDTEF0Clay, IL2.850$45,000
May 277:13 PM CDTEF1McIntosh, OK3.0500$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.